Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 30, 2016Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jul 30, 2016, 8:14 PM EDT for Chautauqua County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 8:14 PM EDT (00:14 UTC)
Expired
Jul 30, 2016, 9:15 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS81 KBUF 310014
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
814 PM EDT SAT JUL 30 2016

NYZ019-310115-
CHAUTAUQUA-
814 PM EDT SAT JUL 30 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHAUTAUQUA COUNTY...

AT 809 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS PRODUCING
VERY HEAVY RAINFALL WERE CLUSTERED OVER CLYMER AND FRENCH CREEK...OR
20 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. RAINFALL
RATES UPWARDS OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THE
STRONGEST CELLS. 

LOCATIONS IMPACTED INCLUDE...
CLYMER...FRENCH CREEK...SHERMAN...PANAMA AND NIOBE. 

THIS INCLUDES INTERSTATE 86 NEAR EXIT 6.
 
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4208 7976 4216 7959 4200 7939 4200 7976
TIME...MOT...LOC 0009Z 244DEG 13KT 4203 7962 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 7:18 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 30, 7:18 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
718 PM EDT SAT JUL 30 2016

.SYNOPSIS...
An upper level disturbance and warm front will move into the area
late tonight and Sunday, bringing widespread showers and some
thunderstorms to most areas. Scattered showers will linger into
Monday, then dry and increasingly hot weather will return Tuesday
through Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
A broad upper level trough axis still across the upper lakes will
very slowly move east towards our region tonight. Model consensus
generally keeps this evening dry outside of lingering diurnal
showers across the Southern Tier. After this, an elongated 850 mb
low is forecast to lift northward into the region, which will set
up a southeasterly mid-level flow with the potential to advect the
remnants of upstream convection and also tap into Atlantic
moisture. Model guidance differs on the strength of this flow,
with the NAM generally the strongest, while much of the higher
resolution guidance NMM/ARW/HRRR is weaker and a bit slower to
generate QPF. Taking a consensus of this, expect showers
precipitation across Eastern Pennsylvania to spread out as it
moves into Central and eventually Western New York tonight. The
weak to modest low-level jet should provide a broad focus
supporting categorical POPS south and east of a Rochester to
Watertown line. There also should be some elevated instability
with a few embedded thunderstorms possible. There may be some
moderate to heavy rainfall with this, but the potential for
flooding seems small for tonight unless the low-level jet turns
out to stronger than model consensus indicates. Assuming this does
not happen, steady and occasional heavy rainfall could actually be
beneficial to the drought conditions for overnight at least.

The upper trough will continue to move very gradually east on
Sunday. By Sunday morning, confidence increases that there will be
at least some steady showers with embedded thunderstorms focusing
on much of the cwa. The exception is the Western Southern Tier,
where winds aloft will be weaker and there is a chance for a
partial clearing. If this happens, diurnally driven showers and
thunderstorms will develop in advance of the trough. Because of
the weak flow aloft, these would pose perhaps a greater potential
to cause flash flooding if they do develop. Some high resolution
guidance shows locally high QPF in the Western Southern Tier,
even though storm coverage may be less than other areas. It is
also worth noting that research has linked the approach of a
closed 500mb low to the potential for flash flooding, so keeping
this in mind have added a mention of heavy rainfall to the Western
Southern Tier.

Temperatures should fall into the lower to mid 60s tonight, with
patchy fog or stratus across the Western Southern Tier. Then for
Sunday, clouds and showers should keep highs in the 70s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Shower and thunderstorm coverage will diminish from west to east
Sunday night through Monday as the supporting mid-level trough, low-
level moisture axis and surface low pressure shift east of New York
into New England. Precipitation should mainly be in the form of rain
showers Sunday night with diurnal instability driving isolated to
scattered thunderstorms on Monday. The highest probabilities for
rainfall are expected east of Lake Ontario Sunday night as wrap
around moisture and upslope flow should provide better forcing.
By Monday night, only a low chance of showers will be found east of
Lake Ontario with upper level ridging and surface high pressure
bringing clearing skies and dry weather by Tuesday and Tuesday night.

In terms of temperatures, cooler air aloft associated with the mid-
level trough will keep temperatures near to a touch below normal.
Highs will range from the mid 70s Monday to low 80s by Tuesday. Lows
will range from low 60s near the lakes to upper 50s across the
higher terrain each night. Humidity level should run more
comfortable compared to recent days thanks to a drier northerly flow.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Two upper level lows appear on Water Vapor Imagery this afternoon,
the first over northern British Columbia, with a second over the
Gulf of Alaska. These two features will track eastward with time,
bringing the next threat of rain showers to our region.

In the mean time a broad upper level ridge will maintain its grip
over much of the United States with building warmth over our region.
Temperatures will climb at 850 hPa into the mid to upper teens
Celsius over our region Wednesday through Friday, which will bring
mid 80s to lower 90s to the Eastern Great Lakes.

By Friday the western most shortwave will under cut the first,
eastern shortwave over central Canada. It will actually be energy
associated with the shortwave presently over British Columbia that
will eventually drop southward, behind the Gulf of Alaska shortwave,
with a mid level trough then crossing the Great Lakes region Friday
and Saturday.

Both the 12Z ECMWF and 12Z GFS are coming into good agreement with
the upper level trough pushing a cold front across the CWA between
00Z Saturday and 12Z Saturday. On Friday ahead of the cold front a
gusty southwest lake breeze off Lake Erie will likely maintain the
metro Buffalo area dry, while providing a boundary for a few
afternoon showers and thunderstorms. Thunderstorms will become
likely Friday evening and overnight ahead of the cold front, as
enhanced lift from the nearing shortwave into a very moist (PWATS
nearing 2 inches) and unstable environment occurs. Given the
instability parameters, and evening timing of convection, there is a
chance that some of these storms could become strong.

Will maintain the very warm temperatures through the day Friday,
though a little cooler over metro Buffalo and northern Jefferson
County where the lake breeze will be established. Following the cold
front passage Saturday will be a bit cooler with highs in the low to
mid 80s. With the upper level low nearby, and cyclonic flow aloft
over northern NYS, will have a chance for showers, and an isolated
thunderstorm Saturday over the Finger Lakes region, and eastern
lake ontario region.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Expect mainly dry weather through this evening with VFR conditions.
the only exception is across the Western Southern Tier where a
shower or possibly a thunderstorm cannot be ruled out at KJHW.

After this, expect steadier rain to spread from east to west late
tonight and into Sunday. This will increase low moisture, with
low stratus or fog possible at KJHW. Elsewhere should remain
mostly VFR however steadier rain may result in periods of MVFR
conditions after 09Z tonight. There also may be some embedded
thunderstorms.

By Sunday afternoon, expect mainly scattered showers and
thunderstorms, with periods of MVFR/IFR conditions in these but
otherwise VFR conditions.

Outlook...

Sunday night...IFR/MVFR with increasing low moisture and stratus
and fog possible.
Monday...Areas of MVFR with showers likely east of Lake Ontario,
mainly VFR with widely scattered showers elsewhere.
Tuesday through Thursday...VFR.

&&

.MARINE...
Persistent northeast flow will last through the weekend and produce
choppy conditions just shy of Small Craft Advisory levels along the
south shore of Lake Ontario tonight.

On Sunday, low pressure will move slowly east across Pennsylvania,
while high pressure will build across Quebec. The pressure gradient
between the two may allow for northeast winds to increase further,
with a potential for Small Craft Advisory conditions along the
south shore of Lake Ontario.

Winds will diminish later Sunday night as the gradient weakens.
Winds and waves will be lower through the weekend on Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...APFFEL/TMA
NEAR TERM...APFFEL/TMA
SHORT TERM...SMITH
LONG TERM...THOMAS
AVIATION...APFFEL/TMA
MARINE...APFFEL/TMA
Hazardous weather outlook, Jul 30, 3:02 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
302 PM EDT SAT JUL 30 2016

NYZ001-002-010-011-311915-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-
302 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
302 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-012>014-019>021-085-311915-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
302 PM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SLOW MOVING AND TRAINING SHOWERS AND THUNDERSTORMS PRODUCING
LOCALLY HEAVY RAIN ARE POSSIBLE LATE TONIGHT AND SUNDAY. THIS MAY
RESULT IN LOCALIZED FLOODING...MAINLY IN POOR DRAINAGE AND URBAN
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jul 30, 8:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
814 PM EDT SAT JUL 30 2016

NYZ019-310115-
CHAUTAUQUA-
814 PM EDT SAT JUL 30 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHAUTAUQUA COUNTY...

AT 809 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS PRODUCING
VERY HEAVY RAINFALL WERE CLUSTERED OVER CLYMER AND FRENCH CREEK...OR
20 MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. RAINFALL
RATES UPWARDS OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THE
STRONGEST CELLS.

LOCATIONS IMPACTED INCLUDE...
CLYMER...FRENCH CREEK...SHERMAN...PANAMA AND NIOBE.

THIS INCLUDES INTERSTATE 86 NEAR EXIT 6.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4208 7976 4216 7959 4200 7939 4200 7976
TIME...MOT...LOC 0009Z 244DEG 13KT 4203 7962

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:21 PM EDTSpecial Weather StatementBUFChautauqua54 min
Jul 31, 2:51 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua4 hr
Jul 31, 3:15 PM EDTSpecial Weather StatementBUFLivingston, Ontario60 min
Jul 31, 4:06 PM EDTSpecial Weather StatementBUFChautauqua54 min
Jul 31, 4:15 PM EDTSpecial Weather StatementBUFOntario45 min
Jul 31, 4:55 PM EDTFlash Flood WarningBUFChautauqua3 hr
Jul 31, 5:52 PM EDTSpecial Weather StatementBUFErie23 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.